Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 280, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 23, 2008, 2:16 PM EDT for Carroll County, Georgia. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2008, 2:16 PM EDT (18:16 UTC)
- Expired
- May 23, 2008, 2:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Carroll County, GA
The radar
The Atlanta radar (KFFC), 61 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 2:22 PM EDT | HAIL 0.25 | Bowden Junction, GA | BRIEFLY RECEIVED PEA SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 231816
SVRFFC
GAC045-231845-
/O.NEW.KFFC.SV.W.0280.080523T1816Z-080523T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
216 PM EDT FRI MAY 23 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CARROLL COUNTY IN NORTHWEST GEORGIA
* UNTIL 245 PM EDT
* AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL. THIS
STORM WAS LOCATED NEAR BOWDEN JUNCTION...MOVING EAST AT 6 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TEMPLE AND CARROLLTON.
IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3356 8526 3366 8527 3370 8515 3370 8508
3371 8506 3372 8504 3379 8504 3380 8498
3355 8496
TIME...MOT...LOC 1816Z 266DEG 5KT 3366 8516
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:29 AM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, May 23, 10:29 AM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1029 AM EDT FRI MAY 23 2008 .UPDATE... CURRENT FORECAST APPEARS ON TRACK. MINOR ADJUSTMENTS MADE TO TEMPS ...WINDS AND DEW POINTS IN GRIDS TO CATCH CURRENT TRENDS. NO UPDATES TO ZONES PLANNED AT THIS TIME. && .PREV DISCUSSION... /ISSUED 530 AM EDT FRI MAY 23 2008/ SHORT TERM /TODAY THROUGH SUNDAY/... WARM FRONT CURRENTLY MOVING NORTHWARD OUT OF SOUTH GEORGIA AND BY 18Z IT SHOULD BE FROM NEAR AGS TO CHA AND BY 00Z IT SHOULD BE FROM NEAR BLUE RIDGE TO GVL. CAPES ALONG THE FRONT WILL INCREASE TO OVER 1000 THIS AFTERNOON WITH LIS FROM -2 TO -4. ENOUGH MOISTURE MOVING NORTH SHOULD HELP PRODUCE SCATTERED TSTORMS AND GUIDANCE HAS CHANCE TO LIKELY POPS TODAY AND SEE NO REASON TO DEVIATE. ENOUGH CLOUDS AND NO SIGNIFICANT WAA SHOULD KEEP MAX TEMPS TODAY NEAR YESTERDAYS HIGHS. H5 SHORT WAVE MOVES ON TO THE EAST OUT OF THE CWA TAKING WITH IT THE ASSOCIATED SURFACE LOW MOVING ACROSS SOUTH GA. A COLD FRONT ACROSS KY/TN WILL MOVE TO THE GA/TN BORDER BY 12Z. CAPES AND LIS SUGGEST THERE SHOULD BE ENOUGH LIFT TO PRODUCE ISOLATED SHOWERS/STORMS ALONG AND AHEAD OF THE FRONT AND THE MET/FWC POPS GO ALONG WITH THIS. ON SATURDAY THE COLD FRONT MOVE NORTH TO SOUTH ACROSS THE CWA. THERE APPEARS TO BE ENOUGH MOISTURE AND INSTABILITY THAT THE FRONT WILL TRIGGER ISOLATED TO SCATTERED SHOWERS/TSTORMS MAINLY IN THE AFTERNOON WITH DAYTIME HEATING AND WILL LEAN MORE TOWARD THE NAM POPS. THE FRONT IS THROUGH THE CWA BY SATURDAY EVENING WITH MUCH DRIER AIR SPREADING OVER THE CWA SATURDAY NIGHT. H5 RIDGE REMAINS TO THE WEST WITH THE UPPER TROUGH OFF THE EAST COAST. THIS WILL PRODUCE AN ALMOST DUE NORTH FLOW OVER THE CWA FOR SUNDAY. SEVERAL WEAK SHORT WAVES MOVE SOUTHWARD ACROSS THE EASTERN U.S. AND GEORGIA BUT AT THIS TIME...WITH MOISTURE LACKING...WILL CONTINUE WITH A DRY FORECAST FOR SUNDAY. LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE H5 HIGH BECOMES CENTERED OVER GA/AL BY MONDAY WITH THE WESTERLIES OVER THE OHIO VALLEY. ABUNDANT DRY AIR WILL REMAIN OVER THE CWA THROUGH AT LEAST TUESDAY. TUESDAY NIGHT THE H5 RIDGE SHIFTS TO THE EAST ALLOWING THE H5 TROUGH TO DIG INTO THE EASTERN U.S. THIS WILL ALLOW THE COLD FRONT DROP INTO GA BY WEDNESDAY. IT WILL SLOWLY DRIFT ACROSS THE STATE THROUGH THURSDAY AND THERE APPEARS TO BE ENOUGH INSTABILITY AND MOISTURE ALONG THE FRONT TO PRODUCE SCATTERED TSTORMS. AFTER THAT THE H5 RIDGE SHIFTS BACK EASTWARD TOWARD GEORGIA PRODUCING AN ALMOST SUMMER LIKE PATTERN. THERE COULD BE ENOUGH RESIDUAL MOISTURE LEFT FOR A FEW AFTERNOON SHOWERS/TSTORMS. FIRE WEATHER... ALTHOUGH THE FUEL MOISTURES WILL DROP BELOW 10 PERCENT TODAY...RELATIVE HUMIDITIES WILL REMAIN ABOVE 25 PERCENT TODAY AND SATURDAY. AVIATION... LATEST SATELLITE/CEILINGS SHOWING MVFR CONDITIONS ENTERING WEST GA...AND SHOULD AFFECT ATL AREA TAFS BY 11Z. ISOLATED HZ/BR HAS DEVELOPED AS EXPECTED...AFFECTING THE USUAL SUSPECTS DUE DUE TO LOCAL TERRAIN. BOTH STRATUS AND HZ/BR SHOULD LIFT BY LATE MORNING. AS WARM FRONT SHIFTS NORTHWARD THIS AFTERNOON...TSRA SHOULD DEVELOP OVER THE FORECAST AREA...WILL CONTINUE VCTS AS SOME UNCERTAINTY TO EXACT TIMING/PLACEMENT OF WARM FRONT THIS AFTERNOON. ANY CONVECTION SHOULD DIMINISH BY 06Z...EXCEPT ACROSS FAR NORTH GA. MVFR/VFR CEILINGS SHOULD REMAIN OVERNIGHT WITH MVFR VSBYS/BR DEVELOPING TOWARD DAYBREAK. WINDS WILL BE PROBLEMATIC AS THEY WILL DEPEND HEAVY ON WARM FRONT POSITION. VAD WINDS SHOWING LIGHT SW WINDS OFF SURFACE AND WILL CONTINUE SOUTHWEST WINDS ACROSS THE AREA AS WARM FRONT LIFTS NORTHWARD...WITH WINDS BECOMING WEST AFTER 06Z. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 84 64 85 57 83 / 30 20 20 5 5 ATLANTA 83 66 83 62 83 / 30 30 20 5 5 BLAIRSVILLE 77 59 76 53 78 / 40 20 20 5 5 CARTERSVILLE 84 63 83 58 83 / 30 20 20 5 5 COLUMBUS 84 68 88 65 87 / 50 30 20 5 5 GAINESVILLE 83 63 82 59 81 / 40 20 20 5 5 MACON 85 67 88 60 88 / 50 30 20 5 5 ROME 84 63 86 58 86 / 30 20 20 5 5 PEACHTREE CITY 84 64 85 58 84 / 30 30 20 5 5 VIDALIA 85 70 89 65 88 / 60 40 20 5 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 23, 10:15 AM EDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1015 AM EDT FRI MAY 23 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-241000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1015 AM EDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...REST OF TONIGHT...FRIDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SYNOPSIS... A STATIONARY FRONT ACROSS TENNESSEE AND THE CAROLINAS WILL DRIFT INTO NORTH GEORGIA SATURDAY MORNING. LEFT OVER SHOWERS OVER NORTH AND CENTRAL GEORGIA WILL CONTINUE TO DISSIPATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA SATURDAY AND A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. BDL
In the hours before
Special weather statement, May 23, 12:55 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1255 PM EDT FRI MAY 23 2008 GAZ053-231730- 1255 PM EDT FRI MAY 23 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN COWETA COUNTY UNTIL 130 PM EDT... AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST NEWNAN...MOVING EAST AT 5 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 30 MPH AS IT MOVES ACROSS COWETA COUNTY THROUGH 130 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE STEPHENS CROSSROADS...SARGENT...NEWNAN...MORELAND... EAST NEWNAN...THOMAS CROSSROADS AND MADRAS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 23, 12:58 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1258 PM EDT FRI MAY 23 2008 GAZ008-231730- 1258 PM EDT FRI MAY 23 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN UNION COUNTY UNTIL 130 PM EDT... AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DESOTO FALLS...MOVING EAST AT 5 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 30 MPH AS IT MOVES ACROSS UNION COUNTY THROUGH 130 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE SUCHES...GADDISTOWN...DESOTO FALLS...OWLTON AND VOGEL STATE PARK. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 23, 1:43 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 143 PM EDT FRI MAY 23 2008 GAZ042-231815- 143 PM EDT FRI MAY 23 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN IN CARROLL COUNTY UNTIL 215 PM EDT... AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CARROLLTON...MOVING EAST AT 5 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS CARROLL COUNTY THROUGH 215 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CLEM...CARROLLTON AND VILLA RICA. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 23, 2:05 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 205 PM EDT FRI MAY 23 2008 GAZ052-053-231830- 205 PM EDT FRI MAY 23 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN IN HEARD AND COWETA COUNTIES UNTIL 230 PM EDT... ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN HEARD AND COWETA COUNTIES UNTIL 230 PM EDT... AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HANDY...MOVING EAST AT 5 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS HEARD AND COWETA COUNTIES THROUGH 230 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE COOKSVILLE...HANDY...CORINTH AND GRANTVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 4:50 PM EDT | Severe Thunderstorm Warning | FFC | Floyd | 25 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.